Emergency medicine - Dermatological emergencies

GPs see few dermatological emergencies, but must be aware. By Dr Alvin Lee and Dr Anshoo Sahota.

Stevens-Johnson syndrome is usually drug-related
Stevens-Johnson syndrome is usually drug-related

Dermatological emergencies are uncommon but important because they can have fatal outcomes.

Cellulitis
Erysipelas and cellulitis are bacterial infections of the superficial dermis and deep dermis respectively. The most common infective agents are Streptococcus pyogenes and Staphylococcus aureus and the most common site is the lower limbs. Infection often enters the dermis through broken skin.

Diagnosis is usually clinical, with an erythematous patch of skin that is tender and hot to touch. Blisters occasionally occur. Patients may also have malaise and fever.

Simple cellulitis without systemic symptoms can be managed in the community with oral antibiotics. More complex cellulitis with systemic upset or other comorbidity, such as peripheral vascular disease, chronic venous disease, diabetes or obesity, may require IV antibiotics.

Eczema herpeticum
Eczema herpeticum is eczema infected by herpes simplex virus. Facial involvement is the most common presentation, especially around the eyes. However, it can affect any dermatitic area and can also affect atopic patients.

Rarely, the condition can disseminate to other sites leading to keratoconjunctivitis, encephalitis, hepatitis or even death.

Acute management includes treatment of the herpetic infection, the eczema and any bacterial infection. In severe cases, hospital admission for IV antivirals and antibiotics may be needed, but in milder cases oral therapy in the community may be appropriate.

Meningococcal septicaemia
Neisseria meningitidis, a Gram-negative diplococcus, is present in some healthy nasopharyngeal carriers. It may also be acquired from an infected contact. The infection disseminates and penetrates vascular epithelial cells causing vasculitis, leading to disseminated intravascular coagulation.

Patients can present with respiratory symptoms and systemic upset. Skin signs include purpura, most commonly on the lower extremities and trunk, and haemorrhagic lesions.

If the diagnosis is suspected clinically, the patient should be treated immediately. Blood cultures should be taken before giving antibiotics, but should not delay treatment because the mortality rate of meningitis presenting with purpuric skin lesions is more than 40 per cent.

A consultant in community disease control should be contacted for advice on contact tracing and prophylactic antibiotics for close contacts.

Necrotising fasciitis
Necrotising fasciitis, a rapidly progressive skin infection, can deteriorate to a fatal condition within hours.1 Causative agents include group A streptococci and Staph aureus. It is more common in the immunocompromised.

The initial lesion is a local-ised, painful erythematous swelling that progresses over a matter of hours to become cyanotic, blistered and necrotic, with deep gangrene. Patients typically present with systemic involvement, including high fever, tachycardia, hypotension and septic shock.

Management is in secondary care and involves IV antibiotics, fluid resuscitation and aggressive surgical debridement if the infection is progressing.

Toxic epidermal necrolysis
Toxic epidermal necrolysis (TEN) is a life-threatening condition, with widespread death of the epidermis (necrolysis) as a result of apoptosis induced by a toxin, usually a drug.2 Typically, patients are systemically unwell, with a fever and dusky changes to the epidermis, which peels off with minimal trauma.

True blisters are unusual in TEN because there is very little inflammation. There is usually a history of recent drug initiation; anticonvulsants and antibiotics are typical causes.

The effect of TEN is similar to that of widespread superficial burns and risks to the patient are similar, including problems with fluid balance, temperature regulation and infection.

Suspected TEN requires immediate admission for IV immunoglobulin and supportive management with a multidisciplinary approach. Scarring of the eyes, oral and anogenital mucosa can be serious sequelae in those who survive.

Stevens-Johnson syndrome
Stevens-Johnson syndrome (SJS) is severe erythema multiforme, with mucosal and widespread skin involvement.

SJS is usually drug-related and may evolve into a disease that is indistinguishable from TEN. More commonly, the clinical and histological features of TEN and erythema multiforme are distinctive enough to make an accurate diagnosis.

Typically, SJS presents with target lesions which have a central necrotic area and a rim of erythema, often forming a tense blister. It always requires hospital admission and assessment by a dermatologist. Management of SJS is similar to that of TEN, although prognosis is better. Withdrawal of the drug, treatment of any causative infection and steroids may be required.

Anaphylaxis
Anaphylaxis is a severe response to triggers, such as arthropod bites, drugs and foods. Cutaneous manifestations include pruritus, erythema, urticaria and angioedema.3

Low-grade anaphylaxis can be treated with oral antihistamines, but there is a danger of anaphylactic shock, in which bronchospasm and hypotension can lead to collapse and death.

Warning signs are wheeze, tachycardia and vomiting, indicating a need for subcutaneous adrenaline and transfer to A&E. Patients with anaphylaxis may need to carry an adrenaline pen.

Erythroderma
Erythroderma is the presence of erythema affecting at least 90 per cent of the skin. It is a clinical sign, not a diagnosis, and causes include dermatitis (atopic, contact and seborrhoeic types), psoriasis, drug eruptions and cutaneous T-cell lymphoma. A quarter of erythroderma cases may have no identifiable cause.

In erythrodermic psoriasis, there may be an additional feature of pustulation. This is due to severe inflammation causing collections of neutrophils in the epidermis and manifesting as multiple pustules over large areas of erythrodermic skin.

Erythroderma causes heat loss and haemodynamic disturbance, with a risk of hypothermia and high-output cardiac failure, particularly in the elderly and those with a history of cardio- pulmonary disease. Urgent secondary care referral is indicated if these are present.

Management includes treatment of any underlying cause, bed rest, bland emollients and attention to fluid and temperature needs. Erythrodermic pustular psoriasis is one of the few indications for systemic steroids in psoriasis, but care is required because withdrawal of systemic steroids is a trigger for erythrodermic pustular psoriasis.

  • Dr Lee is a teaching fellow in dermatology at the Royal London Hospital and Dr Sahota is consultant dermatologist at Whipp's Cross University Hospital, London
References
1. Seal DV, Hay RJ, Middleton KR. Skin and Wound Infection, Investigation and Treatment in Practice. Martin Dunitz, London, 2000.
2. Sterry W, Paus R, Burgdorf W. Toxic epidermal necrolysis (TEN). In: Thieme Clinical Companions, Dermatology (fifth edition). Thieme, Germany, 2005.
3. Sterry W, Paus R, Burgdorf W. Anaphylactic shock. In: Thieme Clinical Companions, Dermatology (5th edition). Thieme, Germany, 2005.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus